Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Baire order of the functions continuous almost everywhere


Author: R. Daniel Mauldin
Journal: Proc. Amer. Math. Soc. 51 (1975), 371-377
MSC: Primary 26A21
DOI: https://doi.org/10.1090/S0002-9939-1975-0372128-1
MathSciNet review: 0372128
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a complete and separable metric space and $ \mu $ a $ \sigma $-finite, complete Borel measure on $ S$ with $ \mu (S) > 0$. Let $ \Phi $ be the family of all real-valued functions defined on $ S$ whose set of points of discontinuity is of $ \mu $-measure 0. Let $ {B_\alpha }(\Phi )$ be the functions of Baire's class $ \alpha $ generated by $ \Phi $. It is shown that $ {B_1}(\Phi ) = {B_2}(\Phi )$ if and only if $ \mu $ is a purely atomic measure whose set of atoms forms a scattered subset of $ S$ and that if $ {B_1}(\Phi ) \ne {B_2}(\Phi )$, then the Baire order of $ \Phi $ is $ {\omega _1}$; in other words, if $ 0 \leq \alpha < {\omega _1}$, then $ {B_\alpha }(\Phi ) \ne {B_{\alpha + 1}}(\Phi )$. This answers a generalized version of a problem raised by Sierpinski and Felsztyn. An example is given of a normal space with Borel order 2 and Baire order $ {\omega _1}$.


References [Enhancements On Off] (What's this?)

  • [1] K. Kuratowski, Topology. Vol. I, PWN, Warsaw; Academic Press, New York, 1966. MR 36 #840. MR 0217751 (36:840)
  • [2] R. D. Mauldin, $ \sigma $-ideals and related Baire systems, Fund. Math. 71 (1971), 171-177. MR 45 #2107. MR 0293027 (45:2107)
  • [3] R. D. Mauldin, Some examples of $ \sigma $-ideals and related Baire systems, Fund. Math. 71 (1971), 179-184. MR 45 #2108. MR 0293028 (45:2108)
  • [4] -, The Baire order of the functions continuous almost everywhere, Proc. Amer. Math. Soc. 41 (1973), 535-540. MR 48 #2319. MR 0323966 (48:2319)
  • [5] W. Sierpinski and T. Felsztyn, Probleme 10, Fund. Math. 1 (1920), 224.
  • [6] E. Michael, The product of a normal space and a metric space need not be normal, Bull. Amer. Math. Soc. 69 (1963), pp. 375-376. MR 27 #2956. MR 0152985 (27:2956)
  • [7] S. Willard, Some examples in the theory of Borel sets, Fund. Math. 71 (1971), 187-191. MR 0295279 (45:4347)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A21

Retrieve articles in all journals with MSC: 26A21


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0372128-1
Keywords: Borel measure, Baire's class $ \alpha $, 0-dimension, scattered
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society